Nausea after a general anaesthetic remains one of the commonest and most distressing side-effects. Most patients do not actually vomit but nausea is unpleasant and delays recovery as well as discharge from hospital. Although nausea and vomiting are side effects of a number of anaesthetic drugs, it is thought that many patients are nauseous due to the body’s response to the surgery – the so called stress response.
Patients can also have nausea for specific reasons:
- narcotics are often given as part of a general anaesthetic and nausea and vomiting are very common.
- Very low blood pressure due to blood loss or even with an epidural can be potent triggers of nausea and vomiting
- if blood gets into the stomach it is an irritant and can cause vomiting after tonsillectomy or other operations on the airway
Traditionally about one third of patients were sick after a general anaesthetic, with a higher incidence after certain operations such as minor gynaecology procedures. Nowadays most anaesthetists routinely give an antiemetic drug at the start of a general anaesthetic and new anaesthetic agents certainly cause less nausea. For a lot of the operations I anaesthetise we no longer use traditional narcotics but a synthetic drug called remifentanyl which has a very short half life. For operations that are not too painful post operatively it allows us to ensure there is a low level of narcotic in the bloodstream in recovery which reduces narcotic induced nausea.
A good recovery team will quickly give additional drugs to patients complaining of nausea after an operation and both at the Weymouth Street Hospital and the Harley Street Clinic we have some of the best recovery staff in London.
A group of patients suffer from perioperative nausea and vomiting or PONV which is a syndrome where any anaesthetic will result in the same level of nausea and vomiting. PONV is normally seen in women between puberty and the menopause who are ethnically from northern Europe. The diagnosis can only be made after an individual has received several anaesthetics for different operations and suffered the same degree of nausea and vomiting. Changing the anaesthetic technique has no significant benefit but approximately 40% of patients are helped by the drug ondansetron.
Another drug called amisulpride offers the first advance in 20 years. It is a drug that has been used for many decades for psychosis and schizophrenia which acts on the dopamine receptors in the brain which mediate signals to the vomiting centre. The drug is not currently approved for this use but a number of studies have shown a significant reduction in symptoms and I am now trialling this drug at the Weymouth Street Hospital with the approval of my Clinical Governance Committee.
Some patients have nausea from their pain-relieving medication. I always recommend you contact your anaesthetist if you have nausea, malaise, dysphoria or feel high. We now try to minimise true opiates such as morphine by using local anaesthetic blocks, intravenous paracetamol and non steroidal anti-inflammatories. However some patients do need opiates – these are safe if only used short term and newer preparations such as Targanet provide good analgesia without constipation.
Codeine remains popular with surgeons although I never use it; codeine itself has no analgesic effect – it is converted by the liver to morphine. Different people will convert different amounts and this pharmacogenetic variation means some patients are in pain and others feel dreadful. Equally, tramadol which is a very useful analgesic undergoes complex metabolism into active substances and this varies between patients. Many patients who feel unwell on tramadol find they do well on smaller doses taken without other opiates. Anaesthetists will always be able to work with patients to optimise pain relief and minimise side effects